Alert archive / North Dakota / Tornado Warnings in 2023

Tornado Warning 12, NWS Grand Forks, ND

July 7, 2023Ransom County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2023, 2:20 PM CDT for Ransom County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 2:20 PM CDT (19:20 UTC)
Expired
Jul 7, 2023, 3:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

347 
WFUS53 KFGF 071920
TORFGF
NDC073-072015-
/O.NEW.KFGF.TO.W.0012.230707T1920Z-230707T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
220 PM CDT Fri Jul 7 2023

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Ransom County in southeastern North Dakota...

* Until 315 PM CDT.
    
* At 219 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fort Ransom, or 28 miles south of Valley City,
  moving southeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lisbon, Sheldon, Anselm, Venlo and Enderlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4628 9753 4648 9795 4663 9784 4660 9728
      4628 9736
TIME...MOT...LOC 1919Z 294DEG 23KT 4654 9779 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BH
1 follow-up statement
129 
WWUS53 KFGF 071954
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
254 PM CDT Fri Jul 7 2023

NDC073-072015-
/O.CON.KFGF.TO.W.0012.000000T0000Z-230707T2015Z/
Ransom ND-
254 PM CDT Fri Jul 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
RANSOM COUNTY...
    
At 254 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lisbon, or 31 miles southeast of Valley City, moving
southeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lisbon, Sheldon, Anselm, Venlo and Enderlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4648 9795 4663 9784 4660 9728 4628 9736
TIME...MOT...LOC 1954Z 297DEG 20KT 4651 9771 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 2:11 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 7, 2:11 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
211 PM CDT Fri Jul 7 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 209 PM CDT Fri Jul 7 2023

Key Messages:

-Main frontal axis is situated across the central Red River Valley
towards north central MN.

-Isolated strong to severe thunderstorms will be possible in SE ND
towards northern Beltrami county points SE this afternoon and
evening. Main hazards will be hail up to quarters and winds up to
60mph. There is a chance for a few funnel clouds as the storms grow
upscale. Landspout potential is low, but non zero over the next
couple of hours.

-Dry and quiet conditions resume for Saturday, with slightly below
normal high temperatures.

Discussion:

Current conditions show instability increasing along the frontal
boundary draped across SE ND into northern Beltrami county. Surface
vorticity has increased in SE ND into south central ND.
Thunderstorms have initiated over the frontal boundary, with quick
upscale growth. With strong surface vorticity, enhanced stretching
potential, and a deep mixed layer we could see potential for a few
funnel clouds as the front moves SE. Short term guidance continues
to show further development along the front, with a more linear
component as we get closer to the evening hours. Winds up to 60mph
and quarter size hail will be the main hazards, with a few funnel
clouds still possible especially right as the storms grow upscale.
Landspouts can't be ruled out over the next severeal hours before
the storms go more linear. Shear continues to be displaced from
the front and lacks in the deep layer shear around the frontal
boundary. We expect further development along the front over the
coming hours, with a progression to the ESE.

The front is fairly progressive and should exit the forecast area
into west central MN and central MN by the 7-9pm timeframe. After
such, cold air advection wraps around and temperatures begin to drop
to the 40s for overnight lows. Isolated patchy shallow fog during
the early morning hours in low lying areas within NW MN. Dew point
depressions are anticipated to get down to near zero within NW MN and
winds will become light and variable. Once sunrises on July 8th we
should see the fog chances diminish. Dry and quiet conditions are
expected on Saturday, with highs getting into the low to mid 70s.

.LONG TERM...(Sunday through Friday)
Issued at 209 PM CDT Fri Jul 7 2023

Key Messages:

-Upper level low continues to spin in Hudson Bay region over the
long term. This allows for a NW flow bringing chances for shortwaves
to translate across the region.

-Shortwave moves through southern Canada on Sunday, bringing a
trailing cold front through ND and MN. Along the front initiation of
thunderstorms are possible, with a few being on the strong to severe
side. Main hazards will be hail up to quarters and winds up to
60mph.

-Continued chances throughout the long term of precipitation thanks
to the NW flow aloft.

Discussion:

Upper level low continues to spin in the Hudson Bay region through
the long term. This allows for shortwaves to translate across the
Northern Plains at times. The first arrives Sunday, tracking in
southern Manitoba into Ontario. Trailing cold front will help to
initiate lift and thunderstorm development along the front Sunday
late afternoon/evening. Ensembles are in agreement of an upper level
Jet developing along the Canadian border supplying synoptic support
for Northern MN. Frontogentic support is weaker, but still present
along the International Border towards SE ND.

Deep layer Bulk shear is 25-30kts ahead of the front, with 35kts+
along and behind the front. Warm air advection ahead of the front,
moisture advection from the south, and daytime heating will help
initiate some pop up storms during the later afternoon and evening
ahead of the main front. As daytime heating is lost storms could
become more linear along the front. There is question of uncertainty
on the exact strength of the storms and instabilty ahead of the
front. Standard deviations between ensembles are up to 1000 J/kg for
Sunday afternoon through the overnight. A LLJ could potentially set
up as well in the overnight keeping storms more organized and
sustainable. None the less, the chance is there for isolated strong
to severe thunderstorms ahead and along the front Sunday late
afternoon and into the evening/overnight hours. Main hazards will be
quarter size hail and winds up to 60 mph.

As we progress past Sunday and into the new work week, we will see
this NW flow regime continue bringing further chances for shortwaves
across the area. The exact timing, strength, and development of
shortwaves remains uncertainty, but still a possibility. Otherwise,
temperatures will remain at or below seasonal highs through the
remainder of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Jul 7 2023

DVL will remain VFR throughout the TAF period. Some higher level
SCT clouds may move in this afternoon and last through 05-06z. GFK
and TVF will see BKN clouds, with MVFR ceilings through the 21-23z
time frame as stratocumulus clouds develop behind the main cold
front. The front is situated along a line from Griggs county
through north central MN. Thunderstorms have started to develop
along this line and push ESE. FAR and BJI are the two TAF sites
that may be affected by thunderstorms this afternoon and evening.
Winds could become erratic around thunderstorms at times. The
front should pass through FAR and BJI by 00-02z. Around the front
ceilings will reach MVFR. After 02z winds will become light and
variable through tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Spender
Hazardous weather outlook, Jul 7, 2:18 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
218 PM CDT Fri Jul 7 2023

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-054-081930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Western Walsh-
218 PM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe thunderstorms are possible late Sunday
afternoon through the evening hours. Main hazards would be hail up
to quarters and winds up to 60mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-015>017-022>024-027>032-040-NDZ038-039-049-052-053-
081930-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-
Sargent-Richland-
218 PM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening along a cold front. A few funnel clouds
can't be ruled out, with the potential for a landspout. Other main
hazards are hail up to quarters and 60mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe thunderstorms are possible late Sunday
afternoon through the evening hours. Main hazards would be hail up
to quarters and winds up to 60mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:56 PM CDTTornado WarningFGFRansom64 min
Jul 7, 3:12 PM CDTSevere Thunderstorm WarningFGFRansom30 min

Nearby

Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.